Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 234, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2003, 6:53 PM CDT for Crawford County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 6:53 PM CDT (23:53 UTC)
- Expired
- Aug 18, 2003, 7:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 2262 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 182353 SVRDMX IAC047-190030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 653 PM CDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 730 PM CDT * AT 646 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF DOW CITY...OR ABOUT 42 MILES NORTH OF COUNCIL BLUFFS...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DOW CITY AROUND 700 PM... NEAR BUCK GROVE AROUND 705 PM... NEAR DENISON MUNICIPAL AIRPORT AROUND 710 PM... 5 MILES NORTH OF MANILLA AROUND 715 PM AND 5 MILES NORTH OF ASPINWALL AROUND 725 PM. VERY STRONG WINDS UP TO 60 MPH ARE THE PRIMARY THREAT WITH THIS STORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4219 9567 4186 9567 4187 9510 4220 9511 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:20 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 18, 3:20 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT MON AUG 18 2003 CUR FCSTS ARE CLOSE ON TRACK. WL KEEP HEAT ADVY INTO THE EVE AS IS GOING, HWVR IT IS LKLY WE WONT MEET CRITERIA WITH A LTL STGR WIND. CLDS WL HOLD TEMPS A BIT COOLER THAN TDA AS WELL. LOWS TNGT NOT LKLY TO REMAIN AOA 75 EITHER. MAIN FCST CONCERNS ARE WITH PCPN TIMING AND TEMPS THRUT FCST PD. WL GO WITH GOING TIMING OF LATE TUE IN THE FAR WEST, OVR CWA TUE NGT THROUGH WED NGT AND LINGERING ERY MRNG THU. ALL IN CHC CAT AND AMTS NOT XPCTED TO BE ALL THAT GREAT. IN SPITE OF MSTR IN PLACE, DYNAMICS ARE NOT ALL THAT IMPRESSIVE. AS FOR TEMPS, OPTED TO GO A FEW DEG COOLER TUE THAN TDA, AND ABT 5 DEG COOLER WED THAN TUE MAINLY DUE TO CLDS. FEEL COOLING FCST BY GFS IS OVERDONE BASED ON ENS RUNS AND WENT FOR THE SOFTER SOLN. TEMPS WL DROP INTO THE 80S BY THU INTO THE WKND, BUT SHUD BE BACK TO NR 90 AHD OF NXT FNTL SYSTEM MON. NO PCPN IN LATE PDS AS FEEL TSRA CHCS WL BE IN THE 15TH PD. .DSM...HEAT ADVISORY SOUTHWEST HALF OF CWA.
Hazardous weather outlook, Aug 18, 5:20 AM CDT, 13 hours 33 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 520 AM CDT MON AUG 18 2003 ...HIGH HEAT INDICES ACROSS CENTRAL IOWA TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDICES ABOVE 100 DEGREES FOR MUCH OF CENTRAL IOWA THROUGH THIS EVENING. OTHERWISE...NO THUNDERSTORMS ARE FORECAST THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW MOVING COLD FRONT WILL APPROACH IOWA LATE TUESDAY AND PASS THROUGH THE STATE BY WEDNESDAY NIGHT. CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM TUESDAY AFTERNOON INTO EARLY THURSDAY MORNING AS THE BOUNDARY PASSES THROUGH THE STATE. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...PRIMARILY NORTHWEST OF A DENISON TO FORT DODGE TO ALGONA LINE. ADDITIONAL THREATS FOR SEVERE STORMS WILL OCCUR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT ACROSS ALL OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT...AS WELL AS WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.